Washington, 2005Hail in Washington, May 17, 2005
May 17, 2005 · NWS OTX · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $1,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 17, 7:05 AM PST, 3 hours 55 minutes earlier.
Area forecast discussion, May 17, 7:05 AM PST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
805 AM PDT TUE MAY 17 2005
.SYNOPSIS...A DEEP LOW PRESSURE SYSTEM OFF THE WEST COAST IS
EXPECTED TO SEND A SERIES OF MOIST PACIFIC STORM SYSTEMS THROUGH
THE REGION THIS WEEK. PERIODS OF RAIN CAN BE EXPECTED ACROSS MOST
OF THE INLAND NORTHWEST OVER THE NEXT FEW DAYS.
&&
.UPDATE...ISSUING MORNING UPDATE TO DECREASE CLOUD COVER FORECAST
OVER BULK OF LOWLAND AREAS OF EASTERN WASHINGTON THIS MORNING
BASED UPON FIRST FEW VISIBLE SATELLITE IMAGES OF THE DAY.
CONVECTIVE CLOUDS PROBABLY A GOOD BET FOR LATER THIS AFTERNOON
ALONG WITH SOME LIMITED ISOLATED SHOWER ACTIVITY BASED UPON
MORNING KOTX SOUNDING AND PRIOR KNOWLEDGE OF HOW MUCH RAINFALL HAS
FALLEN OVER THE PAST FEW DAYS.
&&
.PREV DISCUSSION... (ISSUED 217 AM PDT TUE MAY 17 2005)
SYNOPSIS...A DEEP LOW PRESSURE SYSTEM OFF THE WEST COAST IS
EXPECTED TO SEND A SERIES OF MOIST PACIFIC STORM SYSTEMS THROUGH
THE REGION THIS WEEK. PERIODS OF RAIN CAN BE EXPECTED ACROSS MOST
OF THE INLAND NORTHWEST OVER THE NEXT FEW DAYS.
DISCUSSION...
TODAY THROUGH THURSDAY...AN UPPER LEVEL TROUGH IS MOVING THROUGH
THE INLAND NORTHWEST AT THIS TIME. EVEN THOUGH MOST OF THE ENERGY
DOVE TO OUR SOUTH AND IS NOW PASSING THROUGH NEVADA THERE WAS
ENOUGH DYNAMICS TO KEEP SHOWERS GOING OVER THE NORTHEAST
WASHINGTON MOUNTAINS AND NORTH IDAHO THROUGH THE NIGHT. AS THE
TROUGH EXITS THE AREA THIS MORNING THESE SHOWERS SHOULD TAPER OFF.
WEAK SHORTWAVE RIDGING WILL BUILD IN TODAY FOR A BRIEF BREAK
BETWEEN SYSTEMS THOUGH A FEW SHOWERS OVER THE MOUNTAINS THIS
AFTERNOON CANNOT BE RULED OUT. MOIST SOUTHWESTERLY FLOW REDEVELOPS
LATE TONIGHT AND WILL SPREAD RAIN ACROSS THE AREA BY WEDNESDAY
MORNING. THIS RAIN IS THEN FORECAST TO TAPER OFF WEDNESDAY NIGHT.
THE TROUGH WILL REMAIN OFFSHORE ON THURSDAY WHICH WILL KEEP THE
AREA SHOWERY THROUGH THE DAY. CC
THURSDAY NIGHT THROUGH MONDAY...SHOWERS WILL CONTINUE THURSDAY NIGHT
INTO FRIDAY AS MOIST PACIFIC AIR CONTINUES TO FUNNEL INTO THE REGION
ALONG UPPER LEVEL SOUTHWESTERLY FLOW. SHORTWAVE ENERGY TRAVELING
ALONG THE BROAD LONGWAVE TROUGH PATTERN ALOFT WILL PROVIDE THE
DYNAMICS FOR LARGE SCALE ASCENT. MODELS PROJECT A CONDITIONALLY
UNSTABLE AIRMASS FRIDAY AFTERNOON. THE INSTABILITY COUPLED WITH
THE PROJECTED DYNAMIC FORCING SHOULD TRIGGER SCATTERED
THUNDERSTORMS OVER EASTERN WASHINGTON AND THE IDAHO PANHANDLE
WHERE THE HIGHEST INSTABILITY WILL RESIDE...ELSEWHERE ISOLATED
THUNDERSTORMS ARE ANTICIPATED. FRIDAY NIGHT INTO SATURDAY...SHOWERS
AND CLOUD CLOVER WILL DIMINISH FROM WEST TO EAST AS HEIGHTS ALOFT
BEGIN TO RISE IN RESPONSE TO AN UPPER LEVEL RIDGE BUILDING IN
FROM THE EASTERN PACIFIC. BY AFTERNOON ONLY LINGERING OROGRAPHIC
SHOWERS ARE EXPECTED OVER THE NORTHEAST WA AND PANHANDLE
MOUNTAINS. BY SUNDAY THE RIDGE IS PROJECTED TO BE FIRMLY
ENTRENCHED OVER THE REGION PROVIDING CLEAR TO MOSTLY CLEAR SKIES
THROUGH MONDAY AND ALLOWING DAYTIME HIGH TEMPERATURES TO REBOUND
SLIGHTLY UPWARD OF SEASONAL NORMS. /JVW
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 61 43 63 46 67 46 / 10 20 60 60 30 40
COEUR DALENE 59 42 60 46 68 44 / 10 20 60 60 30 40
PULLMAN 57 45 62 48 68 44 / 10 20 60 60 30 40
LEWISTON 65 47 68 51 69 48 / 10 30 60 50 30 50
COLVILLE 62 40 65 45 68 43 / 10 20 60 60 30 40
SANDPOINT 61 40 65 45 64 44 / 10 20 60 60 30 40
WALLACE 57 37 63 42 60 43 / 10 20 60 60 30 30
MOSES LAKE 67 49 70 48 70 43 / 10 30 60 50 30 30
WENATCHEE 67 47 68 48 68 48 / 10 30 60 60 30 40
OMAK 66 46 68 47 73 44 / 10 20 60 60 30 40
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, May 17, 5:13 AM PST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
613 AM PDT TUE MAY 17 2005
IDZ001>004-026-027-WAZ031>038-041>044-181315-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
613 AM PDT TUE MAY 17 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTH IDAHO...NORTH CENTRAL WASHINGTON...CENTRAL
WASHINGTON...SOUTHEAST WASHINGTON...EAST CENTRAL WASHINGTON AND
NORTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
FROM WEDNESDAY THROUGH FRIDAY...A SERIES OF MOIST PACIFIC WEATHER SYSTEMS
WILL MOVE THROUGH THE REGION. THESE SYSTEMS WILL CREATE
WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS. DEPENDING ON THE
INTENSITY AND MOVEMENT OF THESE SHOWERS...THE POSSIBILITY OF
LOCAL URBAN FLOODING AND SMALL STREAM RISES COULD EXIST. NO FLOOD
WATCHES OR WARNINGS HAVE BEEN ISSUED...BUT THE SITUATION WILL BE
CLOSELY MONITORED BY THE NATIONAL WEATHER SERVICE FOR THE
POSSIBILITY OF ISSUING LOCAL URBAN/SMALL STREAM ADVISORIES.
...SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT NEED AT THIS TIME.
Hail, Spokane
- When
- May 17, 11:00 AM PST to 11:25 AM PST
- Where
- Spokane County, Four Lakes
- Measured
- 1 in hail
- Crop damage
- $1,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 47.567, -117.600
On the evening of May 17th, a line of thunderstorms moved across Spokane County. One severe storm dropped up to one inch in diameter hail in a very narrow swath from Four Lakes to just east of Airway Heights. Only one thousand dollars was estimated for crop damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Georgia, May 17, 20051 death · 1 injured · 1 event
- Tornado and Hail in Nebraska, May 17, 2005$310,000 · F0 · 11 events
- Tornadoes and Hail in Nebraska, May 17, 2005$21,000 · F0 · 19 events
- Flash Flooding and Flooding in Puerto Rico, May 17, 200512 events
- Hail in Kansas, May 17, 20051.75 in hail · 9 events
- Hail and Damaging Winds in South Dakota, May 17, 200552 kt wind · 8 events
- Debris Flows and Flooding in Puerto Rico, May 17, 20057 events
- Flash Flooding in Puerto Rico, May 17, 20054 events
- Flash Flooding in Puerto Rico, May 17, 20054 events
- Debris Flows and Flood in Puerto Rico, May 17, 20054 events
- Waterspouts in Gulf of Mexico, May 17, 20054 events
- High Wind in Oregon, May 17 to 18, 200583 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450111.